:: Volume 23, Issue 2 (Summer 2017) ::
Ir J Forensic Med 2017, 23(2): 142-146 Back to browse issues page
Death Due to Acute Poisoning with High Dose of Lead in an Opium Addict: A Case Report
Mehdi Norouzi Dr, Mohammad Reza Eskandarion , Yalda Zargar Dr
MD, Medicine Forensic Specialist, Iranian Legal Medicine Organization, Legal Medicine Research Center, Tehran, Iran , Dr.y.Zargar@gmail.com
Abstract:   (208 Views)

Background: Lead poisoning has been known since ancient times and today, contaminated opium has become a new source of lead poisoning. This report is another case of lead poisoning due to consumption of lead contaminated opium, with a dose 10 times more than normal, by an opium addict in Isfahan, Iran
Introducing patient: A 41 years old afghan man addicted to opium with 15 years of history of addiction was referred to the hospital with severe abdominal pain more focused in epigastric area accompanied with nausea and vomiting and weakness and lethargy as well as bone pain and severe constipation.  After hospitalization in gastroenterology service, the patient was discharged due to financial problems with personal satisfaction. Then, he was admitted in the emergency department the same day again, due to lack of vital signs and revived with the CPR. In a fast Sonography, free fluid in the abdomen was reported. A sharp drop in blood pressure and the possibility of mesenteric ischemia and peritonitis led to exploratory limited laparotomy that revealed large amounts of funky serous fluid in the peritoneum and pale intestines without pulse. The abdominal wall was repaired without any specific action and death was declared. The patient's abnormal test results, including leukocytosis, disturbances in electrolytes and a little increasing in liver enzymes were checked. The positive points observed in pathology after death, including autolysis in the intestinal wall and mucosal and lung bleeding, tissue autolysis and the large number of pigmented histiocytes within the alveoli. Toxicological tests revealed morphine in bile and 16.32 PPM equivalent to 1632 micrograms per deciliter lead was found in the blood using voltammetry polarography method. On the basis of the above-mentioned findings, the cause of death was determined as lead poisoning and its complications.
Conclusion: Because of the fatality of lead poisoning at high doses and irremediable complications of damages, it is always necessary to consider lead poisoning in differential diagnosis of addict individuals with unexplained abdominal pains. 

Keywords: Acute lead poisoning, Opium, Death, Legal medicine
Full-Text [PDF 223 kb]   (63 Downloads)    
Type of Study: Case Report | Subject: General Surgery
Received: 2017/02/12 | Accepted: 2017/12/20 | Published: 2017/12/20

XML   Persian Abstract   Print

Volume 23, Issue 2 (Summer 2017) Back to browse issues page